Alert archive / Kansas / Snow Advisories in 2006

Snow Advisory 2, NWS Wichita, KS

March 22, 200615 counties in Kansas

NWS Wichita, KS issued this snow advisory at Mar 22, 2006, 3:27 PM CST for 15 counties in Kansas. It took effect at Mar 22, 2006, 6:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2006, 3:27 PM CST (21:27 UTC)
In effect from
Mar 22, 2006, 6:00 PM CST
Expired
Mar 23, 2006, 3:50 AM CST
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 16 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2006-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2006-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KICT 222127
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CST WED MAR 22 2006

...SNOW EXPECTED TO FALL OVER CENTRAL AND SOUTHERN KANSAS
TONIGHT...

.A UPPER LEVEL STORM SYSTEM WILL TRACK EAST ACROSS OKLAHOMA AND
TEXAS TONIGHT. AS A RESULT...LIGHT SNOW IS EXPECTED TO DEVELOP AND SPREAD
EAST ACROSS CENTRAL AND SOUTHERN KANSAS TONIGHT.

KSZ047-050-051-067>069-082-083-091>095-098-099-230530-
/O.NEW.KICT.SN.Y.0002.060323T0000Z-060323T1200Z/
BARTON-RICE-MCPHERSON-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...SEDAN...COFFEYVILLE...INDEPENDENCE
327 PM CST WED MAR 22 2006

...SNOW ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST THURSDAY. 

SNOW WILL DEVELOP AND SPREAD EAST ACROSS CENTRAL AND SOUTHERN
SECTIONS OF KANSAS TONIGHT...AS A UPPER LEVEL SYSTEM RACES ACROSS
THE SOUTHERN STATES. THE SNOWFALL COULD BE MODERATE TO HEAVY FOR A
BRIEF PERIOD OF TIME ACROSS SOME LOCATIONS IN THE ADVISORY AREA.
SNOWFALL AMOUNTS WILL GENERALLY BE IN THE ONE TO TWO INCH
RANGE...HOWEVER A FEW LOCATIONS CLOSER TO THE KANSAS OKLAHOMA
BORDER COULD WITNESS SLIGHTLY HIGHER AMOUNTS. THE SNOW COULD BEGIN
TO STICK ON SOME OF THE ROADWAYS AS TEMPERATURES DIP BELOW
FREEZING TONIGHT.

DUE TO THE FAST MOVEMENT OF THIS SYSTEM THE SNOW IS EXPECTED TO
TAPER OFF DURING THE EARLY MORNING HOURS ON THURSDAY. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

JAKUB
3 follow-up statements
000 
WWUS43 KICT 230521
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1121 PM CST WED MAR 22 2006

...SNOW WILL CONTINUE TO FALL OVER CENTRAL AND SOUTHERN KANSAS
TONIGHT...

KSZ047-050-051-067>069-082-083-091>095-098-099-231200-
/O.CON.KICT.SN.Y.0002.000000T0000Z-060323T1200Z/
BARTON-RICE-MCPHERSON-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...SEDAN...COFFEYVILLE...INDEPENDENCE
1121 PM CST WED MAR 22 2006

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY...

SNOW WILL CONTINUE ACROSS CENTRAL AND SOUTHERN SECTIONS OF KANSAS
TONIGHT AND WILL DEVELOP ACROSS FAR SOUTHEAST KANSAS OVERNIGHT...AS
AN UPPER LEVEL SYSTEM RACES ACROSS THE SOUTHERN STATES. THE
SNOWFALL COULD BE MODERATE TO HEAVY FOR A BRIEF PERIOD OF TIME
ACROSS SOME LOCATIONS IN THE ADVISORY AREA. SNOWFALL AMOUNTS WILL
GENERALLY BE IN THE ONE TO TWO INCH RANGE...HOWEVER A FEW
LOCATIONS CLOSER TO THE KANSAS OKLAHOMA BORDER COULD WITNESS
SLIGHTLY HIGHER AMOUNTS.

DUE TO THE FAST MOVEMENT OF THIS SYSTEM THE SNOW IS EXPECTED TO
TAPER OFF ON THURSDAY BEFORE DAYBREAK ACROSS WESTERN SECTIONS OF
THE ADVISORY AREA...AND DURING THE EARLY MORNING HOURS ACROSS
SOUTHEAST KANSAS.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

SCHRECK
000 
WWUS43 KICT 230946
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CST THU MAR 23 2006

...SNOW WILL TAPER OFF THIS MORNING IN CENTRAL AND SOUTH-CENTRAL
KANSAS..

.A VIGOROUS UPPER LEVEL DISTURBANCE MOVING EAST OVER WESTERN RED
RIVER WILL CONTINUE ITS EASTWARD TREK TODAY. WITH THE FEATURE
CROSSING THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON...LIGHT SNOW
WILL TAPER OFF VERY EARLY THIS MORNING IN CENTRAL AND SOUTH-
CENTRAL KANSAS. LIGHT SNOW WILL CONTINUE IN SOUTHEAST KANSAS UNTIL
LATE THIS MORNING.

KSZ047-050-051-067>069-082-083-091>095-098-099-231100-
/O.CAN.KICT.SN.Y.0002.000000T0000Z-060323T1200Z/
BARTON-RICE-MCPHERSON-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...SEDAN...COFFEYVILLE...INDEPENDENCE
346 AM CST THU MAR 23 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE SNOW
ADVISORY PREVIOUSLY ISSUED FOR CENTRAL...SOUTH-CENTRAL AND PART OF
SOUTHEAST KANSAS. ALTHOUGH THERES A CHANCE OF LIGHT SNOW IN
SOUTHEAST KANSAS UNTIL LATE THIS MORNING...WITH THE BEST CHANCES
FOR ACCUMULATIONS...1 INCH OR LESS...OCCURRING UNTIL AROUND 6 AM.

$$
000 
WWUS43 KICT 230948
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CST THU MAR 23 2006

...SNOW WILL TAPER OFF THIS MORNING IN CENTRAL AND SOUTH-CENTRAL
KANSAS..

.A VIGOROUS UPPER LEVEL DISTURBANCE MOVING EAST OVER WESTERN RED
RIVER WILL CONTINUE ITS EASTWARD TREK TODAY. WITH THE FEATURE
CROSSING THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON...LIGHT SNOW
WILL TAPER OFF VERY EARLY THIS MORNING IN CENTRAL AND SOUTH-
CENTRAL KANSAS. LIGHT SNOW WILL CONTINUE IN SOUTHEAST KANSAS UNTIL
LATE THIS MORNING.

KSZ047-050-051-067>069-082-083-091>095-098-099-231100-
/O.CAN.KICT.SN.Y.0002.000000T0000Z-060323T1200Z/
BARTON-RICE-MCPHERSON-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-MONTGOMERY-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...MCPHERSON...
HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...SEDAN...COFFEYVILLE...INDEPENDENCE
350 AM CST THU MAR 23 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE SNOW
ADVISORY PREVIOUSLY ISSUED FOR CENTRAL...SOUTH-CENTRAL AND PART OF
SOUTHEAST KANSAS. ALTHOUGH THERES A CHANCE OF LIGHT SNOW IN
SOUTHEAST KANSAS UNTIL LATE THIS MORNING...WITH THE BEST CHANCES FOR 
ACCUMULATIONS...1 INCH OR LESS...WILL OCCUR UNTIL AROUND 6 AM.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this snow advisory went out at Mar 22, 3:10 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 22, 3:10 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CST WED MAR 22 2006

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE WITH SNOW AMOUNTS TONIGHT OVER
SOUTHERN KANSAS...THEN FOCUS WILL SHIFT TOWARDS MAGNITUDE OF
WARMING HEADING INTO THE WEEKEND.

TONIGHT
VAD WINDS FROM KDDC RADAR SHOWS GOOD DEEP MOISTENING TO THE VERTICAL
COLUMN WHICH SUPPORTS SNOW REACHING THE GROUND OVER WESTERN KANSAS
AS INDICATED BY SURFACE OBSERVATIONS. MEANWHILE...VAD WINDS FROM
KICT RADAR INDICATED A FAIRLY DECENT GAP OF DRY AIR BETWEEN THE
MID-LEVEL MOISTURE AND LOW STRATUS CLOUD DECK OVER THE AREA. THIS
HAS PREVENTED SNOW FROM FALLING ACROSS THE AREA...HOWEVER CURRENT IR
SATELLITE IMAGERY SHOWS MID-LEVEL CLOUDS INCREASING FROM ISENTROPIC
LIFT WHICH SHOULD EVENTUALLY ALLOW ICE CRYSTALS TO MOISTEN THIS DRY
GAP. WOULD EXPECT SNOW TO BEGIN FALLING OVER CENTRAL SOUTH CENTRAL
KANSAS LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT. SNOW COULD
BEGIN TO STICK ON SOME OF THE ROADWAYS ONCE TEMPS DIP BELOW
FREEZING...ELEVATED SURFACES WOULD BE AT A HIGHER RISK FOR SLIPPERY
TRAVEL CONDITIONS. EXPECTING LIGHT SNOW AMOUNTS GENERALLY 1 TO 2
INCHES...BUT A FEW LOCATIONS IN SOUTHERN KANSAS ALONG THE BORDER
COULD SEE SLIGHTLY HIGHER AMOUNTS WHERE VERTICAL MOTION IS STRONGER.
AS A RESULT...WILL ISSUE SNOW ADVISORY FOR SOUTHERN KANSAS THROUGH
TONIGHT.

THUR-FRI
THE SYSTEM WILL MOVE EAST OF KANSAS ON THURSDAY WHICH WILL END THE
LIGHT SNOW ACROSS THE AREA. TEMPS WILL STRUGGLE DURING THE DAY ON
THURSDAY AS POLAR AIRMASS AND STRATUS CLOUDS KEEP VALUES WELL BELOW
NORMAL. TEMPS SHOULD WARM A BIT MORE ON FRIDAY BUT STILL WELL BELOW
NORMAL AS RESIDUAL POLAR AIRMASS MODIFIES VERY SLOWLY.

SAT
NO BIG CHANGES HERE WITH TEMPS EXPECTED TO WARM INTO THE 50S WITH
DRY WEATHER EXPECTED OVER THE AREA.

EXTENDED: SUN-WED
NEXT SYSTEM SLATED TO AFFECT THE REGION FOR SUNDAY NIGHT INTO MONDAY
FOLLOWED BY A GRADUAL WARMING TREND OF TEMPS INTO MID-WEEK.

WE ARE STILL WITNESSING SOME MODEL DIFFERENCES WITH THE HANDLING OF
THE NEXT SYSTEM PROGGED TO MOVE ACROSS THE NORTHERN PLAINS FOR
SUNDAY INTO MONDAY...HOWEVER CONFIDENCE IS HIGHER THAT A FRONTAL
BOUNDARY WILL PUSH THROUGH THE AREA ON MONDAY GIVEN AGEOSTROPHIC
FLOW REGIME FROM UPPER JET PLACEMENT. WE WILL KEEP SLIGHT CHANCES OF
RAIN FOR SUNDAY NIGHT INTO EARLY MONDAY...MAINLY ACROSS NORTHEASTERN
SECTIONS OF OUR CWA. OTHERWISE...TEMPS SHOULD REBOUND BY MID-WEEK AS
UPPER LEVEL RIDGE BUILDS AND FLATTENS OUT OVER THE CENTRAL PLAINS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    28  38  21  46 /  90  10   0   0
HUTCHINSON      27  38  20  46 /  90  10   0   0
NEWTON          27  38  21  46 /  90  10   0   0
ELDORADO        28  39  21  46 /  90  10   0   0
WINFIELD-KWLD   29  40  22  47 /  90  10   0   0
RUSSELL         23  37  16  45 /  90  10   0   0
GREAT BEND      25  37  18  45 /  90  10   0   0
SALINA          25  38  19  45 /  50  10   0   0
MCPHERSON       26  38  20  45 /  90  10   0   0
COFFEYVILLE     30  42  23  47 /  90  20   0   0
CHANUTE         29  41  22  46 /  60  20   0   0
IOLA            29  41  22  45 /  50  20   0   0
PARSONS-KPPF    29  41  23  46 /  90  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 6 AM THURSDAY FOR KSZ047-050-051-067>069-082-
083-091>095-098-099.

&&
Hazardous weather outlook, Mar 22, 5:35 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
535 AM CST WED MAR 22 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 AM CST WED MAR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL BE POSSIBLE ACROSS CENTRAL AND SOUTHERN KANSAS LATE
THIS AFTERNOON INTO TONIGHT. SNOW ACCUMULATIONS ARE EXPECTED TO BE
LIGHT AND GENERALLY AN INCH OR LESS...HOWEVER A FEW LOCATIONS NEAR
THE KANSAS OKLAHOMA BORDER COULD WITNESS SLIGHTLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW OR FLURRIES WILL LINGER INTO THURSDAY MORNING IN
SOUTHEAST KANSAS. LITTLE IF ANY ADDITIONAL SNOW ACCUMULATION IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

Nearby

Snow Advisories in Kansas, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.